Winter Storm, Tavaputs Plateau
- When
- March 17, 4:00 PM MST to March 18, 4:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
A storm system produced heavy snow and strong winds across the mountains and plateau areas of east-central Utah. SNOTEL data indicated snow amounts of 1 to 2 feet with strong winds creating near blizzard conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A storm system produced heavy snow and strong winds across the mountains and plateau areas of east-central Utah. SNOTEL data indicated snow amounts of 1 to 2 feet with strong winds creating near blizzard conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 17, 2:29 PM MST, 1 hour 31 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
229 PM MST MON MAR 17 2003
A VARIETY OF WEATHER (RA/SN/ISOLD TS) SEEN ACROSS THE FORECAST AREA
THIS AFTERNOON AS VERY STRONG LATE WINTER STORM SYSTEM IS COMING
TOGETHER ACROSS SE COLORADO. AT 21Z...DEEPENING SFC LOW (986MB)
OVER SE COLO IS AWAITING A COUPLE OF POTENT UPR LVL CIRCULATIONS...
ONE APPROACHING THE FOUR CORNERS...AND THE OTHER DROPPING INTO
ARIZONA. BROAD DEFORMATION ZONE SPREADING OUT AROUND THE NORTHERN
HALF OF THE STORM...CONTINUING TO AFFECT THE NORTHERN HALF OF
FORECAST AREA. SNOW LEVELS ARE BETWEEN 6000-7000FT THIS AFTERNOON...
WITH BRIEF BURSTS OF HEAVY RAIN/SNOW SEEN WITHIN CONVECTIVE SHOWERS.
TONIGHT AND TUESDAY...ENTIRE SYSTEM COMES TOGETHER AROUND THE TX/OK
PANHANDLES WITH A DEEP EASTERLY FLOW SENDING PLENTY OF MOISTURE WEST
OF THE DIVIDE. STRONG NORTHERLY SFC WINDS WILL DEVELOP THIS EVENING
ACROSS THE NE UT/NW COLO...THEN SPREAD SOUTH OVERNIGHT AND TUESDAY
MORNING. CYCLONIC FLOW WILL ROTATE VORT ENERGY ACROSS THE AREA
THROUGH TUESDAY. OROGRAPHIC LIFT WILL FAVOR NORTH AND EAST FACING
SLOPES LATER TONIGHT...ENHANCING SNOWFALL ACROSS THE EASTERN UINTA
MOUNTAINS OF NE UTAH. COMBINATION OF DEEP MOISTURE/INSTABILITY AND
FAVORABLE OROGRAPHICS WILL CONTINUE TO PRODUCE WIDESPREAD PRECIP
THROUGH AT LEAST MIDDAY TUESDAY. OTHER STORY WILL BE THE WIND.
18Z/MESOETA INDICATING NORTHEAST H7 FLOW AT 50KTS BY 12Z/TUE ACROSS
NE UTAH AND NW COLORADO. COLD AIR IN PLACE TO PRODUCE SNOW DOWN TO
VALLEY FLOORS. WILL ISSUE WINTER WEATHER ADVISORY FOR THE NW
COLORADO PLATEAU THROUGH MIDDAY TUESDAY...MENTIONING GUSTY WINDS
WITH THE SNOW. ELSEWHERE...DESPITE DOWNSLOPE FLOW ACROSS THE PARK
RANGE AND CENTRAL MOUNTAINS...CANNOT IGNORE DEEP MOISTURE AND
INSTABILITY ASSOCIATED WITHIN BROAD DEFORMATION ZONE. SNOW WILL
FALL ACROSS THESE ZONES BUT EXPECTING A BIT LOWER SNOW ACCUMS...
THUS WILL ISSUE WINTER WEATHER ADVSRY THROUGH TUESDAY WITH 6-12
INCHES OF NEW SNOW AND GUSTY WINDS. SUSTAINED WIND COULD BE STRONG
ENOUGH LATER TONIGHT TO POSSIBLY UPGRADE THIS TO A WARNING IN COZN
4/10/13...BUT WILL HAVE TO MONITOR CONDITIONS CLOSELY THIS EVENING.
AS SYSTEM BEGINS TO STRETCH AND PULL AWAY TUESDAY AFTERNOON...
SCATTERED CONVECTIVE SHOWERS WILL REMAIN. STRONG NORTHERLY WINDS WILL
PERSIST TUESDAY...WITH WINDS AND SIGNIFICANT PRECIP GRADUALLY
DIMINISHING TUESDAY NIGHT. NADLER.83
WEDNESDAY...STORM SYSTEM OVER THE SOUTHERN PLAINS. PRESSURE
GRADIENT...AND THUS WIND...GRADUALLY WEAKENING BUT STILL BREEZY IN
PLACES. ETA/GFS CONTINUE TO SHOW GOOD SUPPLY OF WRAPAROUND MOISTURE
OVER THE FORECAST AREA IN N-NE FLOW. WILL KEEP SKIES MOSTLY CLOUDY
ALTHOUGH WOULD NOT BE TOO SURPRISED IF FAR SE UT ENDS UP PARTLY
CLOUDY. WILL CONTINUE WITH CHANCE OF SNOW SHOWERS FOR THE MTNS AND
NORTHERN VALLEYS WITH SLIGHT CHANCE ELSEWHERE.
THURSDAY-SATURDAY...WEAKER FLOW PREVAILS THU UNDERNEATH RIDGING FOR
A MOSTLY DRY DAY. WEAK WAVE TRIES TO PUSH ACROSS THE WEST BUT SPLITS.
STRONGER SYSTEM PUSHES INTO THE PAC NW THU. THIS SYSTEM ALSO SHOWS
SOME SPLITTING...BUT DECENT PIECE OF ENERGY CARRIED SE TOWARD SRN CA
AND THE SWRN GREAT BASIN...WITH GFS CLOSING OFF LOW BRIEFLY OVER SWRN
UT FRI. WILL CHANGE LITTLE IN THE CURRENT FORECAST AS CHANCE OF PCPN
TRENDS UPWARD FOR FRI...AND WAIT AND SEE IF LATER MODEL RUNS MAINTAIN
STRENGTH. MAY SEE CHANCE OF PCPN LINGER INTO SAT WITH A TRAILING
SHORTWAVE AS NW FLOW DEVELOPS...BUT FOR NOW WILL KEEP THE DRY
FORECAST IN PLACE WITH SOME TIMING UNCERTAINTIES. JAD
SUNDAY-MONDAY...GFS SHOWS RIDGE BUILDING OVER GREAT BASIN WITH DRY NW
FLOW OVER THE FORECAST AREA SUNDAY...MORE SO THAN ECMWF. NEXT PAC
SYSTEM APPEARS TO MOVE INLAND MON. FLOW BECOMES MORE ZONAL AND COULD
BEGIN TO FEED HIGHER LEVEL CLOUDS OVER THE AREA...BUT DO NOT
ANTICIPATE EXPECT PCPN TO REACH ERN UT/ WRN CO UNTIL MONDAY
NIGHT/TUE. DIFFICULT TO TIME THIS KIND OF CHANGE THIS FAR OUT...SO
WILL NOT VARY FROM CURRENT DRY FORECAST. CUOCO/JAD
.GJT...WINTER STORM WARNING TONIGHT AND TUESDAY COZN 09/12/17/18
AND UTAH ZONE 23.
...WINTER WEATHER ADVISORY TONIGHT AND TUESDAY COZN 03/04/10/13
AND UTAH ZONE 25.
...WINTER WEATHER ADVISORY TONIGHT THROUGH NOON TUESDAY
COZN 1/2.COZ001>014-017>023-UTZ022>025-027>029-181239- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 538 AM MST MON MAR 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SNOWFALL WILL CONTINUE OVER THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO TODAY. WIND WILL ALSO INCREASE...ESPECIALLY ACROSS NORTHERN AREAS TONIGHT. WINTER STORM WARNINGS CONTINUE TODAY FOR THE MOUNTAINS OF SOUTHWEST COLORADO. FOR ADDITIONAL INFORMATION PLEASE VISIT THE GRAND JUNCTION WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/GJT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SNOWFALL WILL CONTINUE ACROSS THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH ON TUESDAY. WINDY CONDITIONS WILL ALSO CONTINUE OVER NORTHERN SECTIONS OF THE REGION. THIS COMBINATION OF SNOW AND WIND WILL RESULT IN HAZARDOUS CONDITIONS OVER THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE FOR THIS STORM.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348646.